Hail, Washington
- When
- May 7, 6:16 PM CST to 6:17 PM CST
- Where
- Washington County, 2.14 mi NNW of Haddam
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -97.310
Quarter sized hail reported.
A line of thunderstorms produced severe weather, mainly across northern Kansas during the evening of 5/7.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A line of thunderstorms produced severe weather, mainly across northern Kansas during the evening of 5/7.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 7, 5:22 PM CST, 54 minutes earlier.
Area Forecast Discussion
National Weather Service Topeka KS
622 PM CDT Sun May 7 2023
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 248 PM CDT Sun May 7 2023
Key Points:
- Severe weather possible in areas north of I-70 with highest
chances along hwy 36. Damaging winds and large hail will pose
biggest threats, but a tornado cannot be ruled out.
- Slightly cooler, but above average temperatures expected through
the work week.
- Active weather pattern continues through the week with continued
chances of thunderstorms, some possibly severe.
Mid-level water vapor imagery this afternoon shows a deepening
shortwave moving into western Nebraska with associated convection
just to its east. Surface observations across the area show a
lifting warm front that has made its way into southeastern Nebraska
with a southwest to northeast orientation as it connects to a
surface trough/low over central Kansas. Temperatures this afternoon
have climbed into the mid 80s under southwesterly flow, and ample
solar insolation. Expect temperatures to continue to climb into the
low to mid 90s by late afternoon. Surface dewpoints have also
continued to climb, especially in eastern Kansas, ahead of the
surface low where warm-sector MUCAPE values are beginning to
approach 4000 J/kg. Mid-level lapse rates remain near dry adiabatic
as southwesterly flow advects in an EML from the high Plains.
By this evening, the upper-level shortwave will move due east out of
southwestern Nebraska, increasing chances for storms across central
NE and north-central KS. CAMs have slowly come into more agreement
with the position of the boundary moving into Republic county around
00z. Convective development along the boundary in north-central
Kansas does not appear likely though due to lack of strong forcing
and limited moisture. As the boundary and upper-level shortwave move
further east later in the evening, convection will become more
likely to develop in northern Kansas. Parameters for severe weather
still look supportive with MUCAPE values 3000-4000 J/kg, bulk shear
approaching 40 knots, steep mid-level lapse rates, and increasing
low level moisture across eastern Kansas. The most likely scenario
will be for isolated convection to further develop ahead of the
upper wave along the warm front with initially isolated storms in
southern Nebraska. As the wave catches up to the surface boundary,
expect storms to grow upscale and form into a MCS. Storm motion will
likely parallel the KS/NE border with southern trailing storms along
the boundary in Kansas. Hazards for isolated convection in areas
north of I-70 include large hail (potentially 2+ inches in
diameter), and damaging wind gusts. As the LLJ increases after 00Z,
low-level SRH will increase with lowering LCLs that could introduce
a window for a tornado threat to develop. Hazards with the MCS
moving east/southeast out of south-central Nebraska will mainly be
damaging winds and large hail. CAMs have the main MCS moving east of
the area around midnight with the potential for redevelopment of
thunderstorms around I-70 where the LLJ intersects a potential
outflow boundary. These storms will be able to access elevated
instability, but will likely not be as strong as they will be
elevated with decreasing deep-layer shear.
By Monday, the surface trough will move south of our area and stall
in southern Missouri. High pressure will build into the area from
the north with light north winds keeping temperatures a bit cooler
and in the low to mid 80s. There is a small chance (~20 percent)
that a few isolated storms develop in east-central Kansas along the
surface trough Monday afternoon, but most guidance keeps the
boundary far to our south so confidence remains low for afternoon
precipitation. By Tuesday, the stalled boundary lifts north as a
warm front, and increases precipitation chances once again. HREF
guidance builds in PWAT values above 1 inch through the day Tuesday
and into Wednesday as flooding could become a concern. Upper-level
energy maximums advect in late Tuesday into Wednesday and could
develop an MCS across Nebraska that could move across the area,
providing additional rainfall. The active weather pattern will
continue into the later week as an upper trough digs out of the PNW
and stalls out over the northern Plains by the weekend. Cooler
temperatures can be expected to move in during this time with (for
lack of a better term) additional precipitation chances! Yay Spring!
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 622 PM CDT Sun May 7 2023
One or two rounds of thunderstorms likely tonight at the main TAF
sites, the first mid evening with storms initiating along the
dryline, the second late evening as the current storms along the
cold front in western Kansas move east. Ceilings look to be high
enough to stay VFR, both ahead and behind the front. Apart from any
thunderstorms, winds stay south ahead of the cold front, then veer
to the north after it passes. Winds should be briefly gusty behind
the front, particularly assuming a mature squall line develops.
&&
.CLIMATE...
Issued at 245 PM CDT Sun May 7 2023
Topeka Record High Temperatures
Forecast Record Year
Sunday (5/7) 93 94 1934
Concordia Record High Temperatures
Forecast Record Year
Sunday (5/7) 95 99 2014
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Griesemer
AVIATION...Reese
CLIMATE...GriesemerHazardous Weather Outlook National Weather Service Topeka KS 243 PM CDT Sun May 7 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-081945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 243 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. There is a chance for severe storms to develop along and ahead of a frontal boundary this evening into the overnight period. Areas along and north of Interstate 70 have the best chance to see storms capable of very large hail and damaging winds. A tornado cannot be ruled out, especially along and north of highway 36 corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional strong to severe storms are possible Monday evening over far east central Kansas but confidence in storms developing remain low. Strong to severe storms Tuesday afternoon and evening could develop towards central Kansas along a warm front. While details on timing and location are somewhat uncertain, any storm that develops will be capable of large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The Grand Island radar (KUEX), 108 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
12 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter sized hail reported.
Ping pong ball sized hail reported.
Quarter sized hail reported.
Quarter sized hail reported.
Quarter sized hail reported.
Quarter sized hail reported from spotter network.
Ping pong ball sized hail reported.
Half dollar sized hail reported.
Half dollar sized hail reported.
Hen egg sized hail reported via spotter network.
Measured at kcnk asos.
Ping pong ball sized hail reported.
Measured at kcnk asos.
Measured on personal weather station.
Measured on a personal weather station.
Measured on a personal weather station.
Quarter sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102069, 1102070, 1102071, 1102072, 1102074, 1102075, 1102076, 1102077, 1102078, 1102079, 1102081, 1102082, 1102083, 1102084, 1102085, 1102086, 1102087.